EconPapers    
Economics at your fingertips  
 

Regression Asymptotics Using Martingale Convergence Methods

Rustam Ibragimov and Peter Phillips ()

No 1473, Cowles Foundation Discussion Papers from Cowles Foundation for Research in Economics, Yale University

Abstract: Weak convergence of partial sums and multilinear forms in independent random variables and linear processes to stochastic integrals now plays a major role in nonstationary time series and has been central to the development of unit root econometrics. The present paper develops a new and conceptually simple method for obtaining such forms of convergence. The method relies on the fact that the econometric quantities of interest involve discrete time martingales or semimartingales and shows how in the limit these quantities become continuous martingales and semimartingales. The limit theory itself uses very general convergence results for semimartingales that were obtained in work by Jacod and Shiryaev (2003). The theory that is developed here is applicable in a wide range of econometric models and many examples are given. One notable outcome of the new approach is that it provides a unified treatment of the asymptotics for stationary autoregression and autoregression with roots at or near unity, as both these cases are subsumed within the martingale convergence approach and different rates of convergence are accommodated in a natural way. The approach is also useful in developing asymptotics for certain nonlinear functions of integrated processes, which are now receiving attention in econometric applications, and some new results in this area are presented. The paper is partly of pedagogical interest and the conceptual simplicity of the methods is appealing. Since this is the first time the methods have been used in econometrics, the exposition is presented in some detail with illustrations of new derivations of some well-known existing results, as well as some new asymptotic results and the unification of the limit theory for autoregression.

Keywords: Semimartingale; martingale; convergence; stochastic integrals; bilinear forms; multilinear forms; U-statistics; unit root; stationarity; Brownian motion; invariance principle; unification (search for similar items in EconPapers)
JEL-codes: C13 C14 C32 (search for similar items in EconPapers)
Pages: 42 pages
Date: 2004-07
New Economics Papers: this item is included in nep-ecm and nep-ets
Note: CFP 1245.
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9) Track citations by RSS feed

Published in Econometric Theory (August 2008), 24(4): 888-947

Downloads: (external link)
http://cowles.yale.edu/sites/default/files/files/pub/d14/d1473.pdf (application/pdf)

Related works:
Journal Article: REGRESSION ASYMPTOTICS USING MARTINGALE CONVERGENCE METHODS (2008) Downloads
Working Paper: Regression asymptotics using martingale convergence methods (2008) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:cwl:cwldpp:1473

Ordering information: This working paper can be ordered from
Cowles Foundation, Yale University, Box 208281, New Haven, CT 06520-8281 USA
The price is None.

Access Statistics for this paper

More papers in Cowles Foundation Discussion Papers from Cowles Foundation for Research in Economics, Yale University Yale University, Box 208281, New Haven, CT 06520-8281 USA. Contact information at EDIRC.
Bibliographic data for series maintained by Matthew Regan ().

 
Page updated 2020-09-15
Handle: RePEc:cwl:cwldpp:1473